Alert archive / Michigan / Small Craft Advisories in 2017

Small Craft Advisory 65, NWS Gaylord, MI

July 25, 2017

NWS Gaylord, MI issued this small craft advisory at Jul 25, 2017, 11:09 AM EDT. It took effect at Jul 26, 2017, 2:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jul 25, 2017, 11:09 AM EDT (15:09 UTC)
In effect from
Jul 26, 2017, 2:00 AM EDT
Expired
Jul 26, 2017, 3:36 PM EDT
In force
14 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

261 
WHUS73 KAPX 251509
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1109 AM EDT TUE JUL 25 2017

LMZ323-341-342-344>346-252315-
/O.NEW.KAPX.SC.Y.0065.170726T0600Z-170727T0000Z/
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
1109 AM EDT TUE JUL 25 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM TO 8 PM EDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 PM EDT WEDNESDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$
6 follow-up statements
850 
WHUS73 KAPX 252018
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
418 PM EDT TUE JUL 25 2017

LMZ323-341-342-344>346-260430-
/O.CON.KAPX.SC.Y.0065.170726T0600Z-170727T0000Z/
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
418 PM EDT TUE JUL 25 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 PM EDT
WEDNESDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 PM EDT
WEDNESDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$
111 
WHUS73 KAPX 260224
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1024 PM EDT TUE JUL 25 2017

LMZ323-341-342-344>346-261030-
/O.CON.KAPX.SC.Y.0065.170726T0600Z-170727T0000Z/
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
1024 PM EDT TUE JUL 25 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 PM EDT
WEDNESDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 PM EDT
WEDNESDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$
413 
WHUS73 KAPX 260810
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
410 AM EDT WED JUL 26 2017

LSZ321-261600-
/O.EXB.KAPX.SC.Y.0065.000000T0000Z-170726T1600Z/
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
410 AM EDT WED JUL 26 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT TODAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL NOON EDT TODAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LMZ323-341-342-344>346-261600-
/O.CON.KAPX.SC.Y.0065.000000T0000Z-170727T0000Z/
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
410 AM EDT WED JUL 26 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$
351 
WHUS73 KAPX 261441
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1041 AM EDT WED JUL 26 2017

LSZ321-261545-
/O.CAN.KAPX.SC.Y.0065.000000T0000Z-170726T1600Z/
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
1041 AM EDT WED JUL 26 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

$$

LMZ323-341-342-344>346-262245-
/O.CON.KAPX.SC.Y.0065.000000T0000Z-170727T0000Z/
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
1041 AM EDT WED JUL 26 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$
765 
WHUS73 KAPX 261912
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
312 PM EDT WED JUL 26 2017

LMZ323-341-342-344>346-270000-
/O.CON.KAPX.SC.Y.0065.000000T0000Z-170727T0000Z/
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
312 PM EDT WED JUL 26 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$
861 
WHUS73 KAPX 261936
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
336 PM EDT WED JUL 26 2017

LMZ323-341-342-344>346-262045-
/O.CAN.KAPX.SC.Y.0065.000000T0000Z-170727T0000Z/
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
336 PM EDT WED JUL 26 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Jul 25, 10:30 AM EDT, 39 minutes earlier.

Area forecast discussion, Jul 25, 10:30 AM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1030 AM EDT Tue Jul 25 2017

.UPDATE...
Issued at 1020 AM EDT Tue Jul 25 2017

Debris clouds from upstream convection over WI/MN starting to
spill into our southwestern counties at this hour, and not eroding
much as it does so. Have increased cloud cover forecast a bit for
late morning into the afternoon to account for this, but still
expect a decent amount of sunshine across most of northern
Michigan. Last few runs of the HRRR and RAP have been wanting to
bring some decaying showers from central WI into our southwestern
counties early this evening, but think the airmass overhead will
still be dry enough to erode any encroaching weak showers. Latest
regional radar loop confirms this is currently the case as showers
move into drier air over eastern WI. Moisture advection won't
really get going until this evening across northern MI. Inherited
forecast otherwise largely on track for today with highs in the
mid 70s over eastern Upper and near the lakeshores, around 80
over interior northern Lower.

&&

.NEAR TERM...(Today through Tonight)
Issued at 352 AM EDT Tue Jul 25 2017

...Increasing shower chances tonight...

High Impact Weather Potential...Minimal. Thunderstorms possible
late mainly in eastern upper Michigan. Severe threat low.

Pattern Synopsis...Overnight upper air/satellite and surface
analysis reveals surface high pressure squarely over
Michigan...just downstream of low amplitude mid level ridging
pressing into the western Great Lakes. Hence plenty of clear skies
out there for the moment. Upstream...compact short wave and
attending surface low evident over the Saskatchewan/Manitoba
region with suppressed heights and trailing cold front pressing
into the northern high plains. Secondary surface low is in the
Dakotas with a narrow corridor of moisture/instability nosing
through the northern plains and a couple clusters of storms
ongoing.

Primary Forecast Concerns...Minimal through the near term. High
pressure will continue to dominate the region today and this
evening as it drifts into the eastern lakes and we pick up a bit
of a southerly flow with warmer temperatures anticipated. Lots of
sunshine overall...although some mid and high cloud cover
(convective debris from upstream) will be passing through the
region.

Meanwhile...aforementioned upstream short wave and surface low
pressure will advance into northern Ontario by Wednesday morning...
while upstream instability axis and cold front begin to fold into
the western Great Lakes. Will likely see renewed convective
development in the upper Midwest later this evening and into the
overnight hours that will make a run at the northern/western part
of the CWA toward morning. Decent low-mid level shear profiles
develop overnight particularly across upper Michigan owing to
strong mid level flow (around 50 knots) along the southern
periphery of the upper low. However...in typical fashion...only
modest elevated instability makes it into the region through early
Wednesday morning with MUCAPE values maybe around 500 J/KG just
poking into the CWA. So while shear profiles are rather
impressive...severe weather probabilities (through early Wednesday
anyway) will remain rather low as depicted in the current SPC Day
One outlook.

&&

.SHORT TERM...(Wednesday through Thursday)
Issued at 352 AM EDT Tue Jul 25 2017

...Severe potential Wednesday?...

High Impact Weather Potential...There is a chance for severe
thunderstorms on Wednesday.

Pattern Synopsis/Forecast...The cold front looks to be on target to
move through the forcast area sometime during Wednesday evening. So
the intial round of storms will move through the forecast area,
during the late afternoon. GFS model soundings still show a cloud
cover out ahead of the front so the CAPE, while good
(SBCAPE>1000J/kg) the winds are leaving us in a marginal situation
with the sfc-6km around 29kt and the 500 mb wind around 30 knots, as
a jet streak of 50 knots moves east of the region before the
instability gets here. Otherwise, the cold front continues to push
south, slowly, so that rain showers will continue into Thursday
afternoon in portions of N Lower. High pressure then builds into the
region for Thursday night.

Primary Forecast concerns...The question will be whether there will
be severe weather on Wednesday. With the models showing that cloud
cover ahead of the front, and the shear values being marginal, think
that severe storms are possible, but not likely.

.LONG TERM...(Thursday night through Monday)
Issued at 352 AM EDT Tue Jul 25 2017

...High pressure looks to dominate the weekend...

High Impact Weather Potential...Elevated fire weather conditions
possible for Friday, Saturday, and Sunday but that is probably a low
chance probability.

Extended (Friday through Monday)...As has been said the last few
nights, the region is dominated by high pressure for Friday through
Sunday evening on all of the models. The issue we run into is that
the GFS is continuing bring showers and thunderstorms in Sunday
night through Monday. The ECMWF however, gets us into a Rex block
on Sunday and Monday and keeps the rain out of the region.

Otherwise, the main thing through this period is that temperatures
will rise from the cool down on Thursday back to normal by Saturday
and continue on to Monday.

Also as was mentioned yesterday, things will dry out as far as the
min RH is concerned for Friday and Saturday. As was stated last
night, the RH doesn't look like it drops below 30% at this point, so
will continue to watch how this scenario through the coming days,
especially if the ECMWF Rex Block shows up and allows things to dry
out for Monday, and possibly into Tuesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 649 AM EDT Tue Jul 25 2017

High pressure across the region will lead to solid VFR conditions
at the terminal sites today...although some mid and high cloud
cover will drift through the region. Winds start light this
morning but will increase through the day (still less than 10
knots) from the south.

Meanwhile...low pressure in west-central Canada this morning will
move into Ontario tonight and drag a cold front into the region
for Wednesday. Showers and thunderstorms will develop ahead of the
front later tonight and press into the region very late overnight/
early Wednesday morning...and may reach the PLN terminal site
before 12Z. Otherwise...increase southwest flow ahead of the front
will lead to LLWS conditions at the terminal sites overnight.

&&

.MARINE...
Issued at 352 AM EDT Tue Jul 25 2017

Light winds this morning will give way to increasing southerly
flow later today and particularly tonight...as a cold front
presses into the region from the west. Small craft advisory
winds/waves are likely to develop tonight...particularly on Lake
Michigan and Whitefish Bay and continue into Wednesday.
Winds/waves will gradually diminish through the day Wednesday and
Wednesday night.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...MK
NEAR TERM...BA
SHORT TERM...JL
LONG TERM...JL
AVIATION...BA
MARINE...BA
Hazardous weather outlook, Jul 25, 3:56 AM EDT, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
356 AM EDT Tue Jul 25 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-261000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
356 AM EDT Tue Jul 25 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

Thunderstorms are possible late overnight across eastern upper
Michigan and far northwest lower Michigan. Severe storms are not
anticipated.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are likely Wednesday through Wednesday evening.
There is a marginal risk for severe storms across the outlook area
during the afternoon and early evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

Nearby

Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.